One woman’s ordeal with osteoporosis medications: there’s a better way!
If you’re thinking about starting a medication for osteoporosis or are unhappy with your current drug regimen, there’s a story I want you to hear. A woman in her 50s with osteoporosis, Joan, recently came to my office looking for help with her bone health. Listening to her story is enough to send you scrambling for a natural, life-supporting approach to strong bones.
At age 48 Joan entered menopause, and three years later her nurse practitioner suggested a bone mineral density test (DEXA). From this DEXA she was diagnosed with osteopenia of both the spine and hip and told to take the osteoporosis nasal spray calcitonin (Miacalcin®). She diligently took this drug only to find at her next DEXA test 2 years later that the bone loss had worsened and was nearing the dreaded “osteoporosis” level.
Then 5 years into menopause her doctor stopped the nasal spray medication and began Fosamax®. This bisphosphonate drug caused serious reflux and the need for acid-blocking medications, which she still takes to this day (ironically, given that long-term use of acid-blocking medications significantly increases fracture risk). Joan then stopped the Fosamax and was put back on the Miacalcin, which had already proven useless for her. Her next bone density test 2 years later showed osteoporosis of the spine and significant worsening of hip bone loss. Now the doctor put her on another bisphosphonate drug, Boniva®, which she used for more than a year even though it gave her leg cramps and heel pain. The next bone density test showed continued bone loss on this second bisphosphonate.
Given the failure of these 3 osteoporosis drugs, Joan was then given the once-a-year IV injection of the bisphosphonate Reclast®. Shortly after receiving this injection she developed a serious and very scary case of iritis (inflammation of the eye iris — a known adverse effect of Reclast) necessitating the use of corticosteroid eye drops (and yes, corticosteroids also cause bone loss). After a year on Reclast® she was found to have continued hip density loss.
At this point, given her adverse reactions to Fosamax, Boniva and Reclast — and their limited usefulness — Joan’s doctor recommend she try the new osteoporosis drug Forteo®, and this was the point at which Joan lost her “compliant patient” status. She went home, studied the Forteo video the doctor had given her, did her own internet search, and decided she would “no way José” use Forteo given its long list of potential risks and side effects. At that point she contacted me at the Center for Better Bones looking for a better way.
The thing that impressed me most about Joan’s case is this: During the many years of failed drug treatment for osteoporosis, Joan never had a medical work-up to identify the causes of her bone loss. No one asked, “Why are you losing bone?” Everyone only asked, “What drug can we give you to halt bone loss?”
Fortunately, Joan has not yet experienced a fracture. But she has lost two teeth due to bone loss in the jaw, and her dentist says she is about to lose two more. Not until she was in my office did someone tell her that her tooth loss was related to her osteoporosis, nor that it could be prevented with the proper bone support.
The good news is, now that she’s starting her Better Bones program, Joan’s prognosis is good. We immediately identified several opportunities for her to reduce the bone-depleting factors in her life, and increased her nutritional support. Her tests showed a significant vitamin D deficiency, which she’s remedying with vitamin D3 supplements.
I’m confident that with proper testing we’ll identify the remaining causes of Joan’s bone loss and get her on the path to better bones. It’s a shame that she had to endure years of medications that did her more harm than good, but fortunately there’s a better way, and at last she’s found it!
I’m Dr. Susan Brown. I am a clinical nutritionist, medical anthropologist, writer, and motivational speaker. Learn my time-tested 6 step natural approach to bone health in my online courses.
Leave a ReplyWant to join the discussion?
Feel free to contribute!